Aspirin <-> Tinnitus?

Discussion in 'Support' started by Scarred, Mar 16, 2011.

tinnitus forum
    1. Scarred

      Scarred Member

      There is a known connection between Aspirin and developing Tinnitus and I would like to know if anyone's Aspirin induced Tinnitus has gone away ?
    2. Markku

      Markku Director Staff Benefactor Hall of Fame Team Trobalt Team Tech Team Awareness Team Research

      Tinnitus Since:
      Cause of Tinnitus:
      From what I can find tinnitus caused by aspirin (acetylsalicylic acid) is often temporary and fades away once you stop taking it. Anyway--it can also be permanent.

      If you've stopped taking aspirin, how long has it been?
    3. Jim

      Jim Member Benefactor

      San Francisco
      Tinnitus Since:
      I take 325mg aspirin daily. I was concerned that it may be contributing to my tinnitus so I quit taking for a month to see what happened. No change. From what I have learned aspirin only affects tinnitus in very high doses. I'm not sure what would constitute a "very high dose".
    4. Karl

      Karl Member Benefactor

      Tinnitus Since:
      I've been looking at the ATA's "Roadmap to a Cure". Here's a research paper proposing the mechanism for how aspirin causes tinnitus:

      According to this researcher the mechanism is as follows: We have gene's that are predisposed to generate a protein, "prestin". Aspirin (salicylate) causes this gene to kick into gear, generating prestin which accumulates on some the outer hair cells in the cochlea. The prestin builds-up causing some hair cells to overamplify certain sounds.

      OK, this paper/research was dated 2007. That's five years ago. What has happened since? Is this protein also responsible for other medication induced tinnitus? And if this protein is "the cause", are researchers picking up on that research?
    5. mock turtle

      mock turtle Member

      puget sound
      Tinnitus Since:
      07/26/1992...habituated after 2 years; 11/04/11 new outbreak
      in moderation and for brief periods of time aspirin can actually be protective against stereocilia damage from some amino glycoside antibiotics

      several years ago i had been taking two 81 milligram aspirin a day to lower risk for other medical issues and after several months noticed an uptick in T so after 3 weeks discontinuation, tinnitus subsided and i did not return to a regular aspirin regimen again
    6. Karl

      Karl Member Benefactor

      Tinnitus Since:
      Based on what I've read, aspirin can cause tinnitus, although it's usually temporary.

      I came upon this question about aspirin, because I want to know if the ATA is really coming to grips about the basic mechanisms of what is tinnitus. I am concerned if the ATA has an effective decision making process for research needs to find a cure.

      The ATA publishes a "Road to a Cure" flowchart, showing the various types of reasearch going on. This particular research about aspirin was done several years ago.

      My questions to the ATA professionals:
      1. Is there a consensus about the findings of this particular study about excess prestin causing this type of tinnitus?
      2. If it is agreed that excess prestin is causing aspirin/medicine induced tinnitus, what is the next step in research that will build upon that conclusion?
      This is where the politics of the ATA may come into play. The ATA may be in the initial phases of generating sort of a "grab bag of ideas"/"anything goes" approach to research. But at some point, somebody needs to make the hard decisions and determine the correct course of action. Many organizations are ineffective because of misplaced priorites, disfunctional internal politics, and lack of focus. I hope that the ATA is as agressive and goal oriented as they claim, and not just a professional organization.

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.